Ohio, 2010

Tornadoes and Hail in Ohio, September 16, 2010

September 16, 2010 · NWS CLE · 11 events in 9 counties and zones

During the late morning hours on September 16th, a warm front lifted northward through Ohio allowing for a significant destabilization of the atmosphere. By early afternoon, a severe thunderstorm watch was issued for most of northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the late morning hours on September 16th, a warm front lifted northward through Ohio allowing for a significant destabilization of the atmosphere. By early afternoon, a severe thunderstorm watch was issued for most of northern Ohio. Severe thunderstorms swept across Ohio ahead of a cold front beginning in the mid afternoon and lasting well into the evening. Two devastating tornadoes occurred in northern Ohio. An EF2 tornado touched down in Wayne County near Wooster. This tornado left an eleven and a half mile long damage path and damaged over a hundred homes and buildings. A second tornado touched down in southern Holmes County. This tornado was rated an EF1 and was on the ground for about three miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 16, 12:06 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 16, 12:06 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
106 PM EDT THU SEP 16 2010

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST ACROSS LOWER MICHIGAN AND SOUTHWEST
ONTARIO TO NEAR BUFFALO. A COLD FRONT WILL CROSS THE REGION LATE
THIS AFTERNOON. HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION
INTO THE EARLY PART OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE CONTINUES TO TRACK ACROSS LOWER MICHIGAN AND THE WARM
FRONT HAS NEARLY CROSSED THE REGION AND IS NEAR ERI AT THIS TIME.
THE WARM SECTOR HAS AN EXTENSIVE AMOUNT OF LOW LEVEL CLOUD COVER
WHICH IS INHIBITING HEATING AND DESTABILIZATION THIS MORNING. THUS
THE CHANCE OF SEVERE WEATHER SEEMS TO BE DIMINISHING. WATER VAPOR
IMAGERY SHOWS AN IMPRESSIVE DRY SLOT BUT SURFACE HEATING MAY STILL
BE INHIBITED. WILL KEEP THE LIKELY POPS FOR THE AFTERNOON AND
LOWER MAX TEMPERATURE SEVERAL DEGREES TO REFLECT THE EXTENSIVE
CLOUD COVER. WILL CONTINUE WITH SEVERE WORDING POTENTIAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MODELS ARE ALL IN FAIRLY GOOD AGREEMENT WITH THE TIMING OF THE COLD
FRONT THAT IS EXPECTED TO MOVE EAST ACROSS THE AREA AROUND 00Z THIS
EVENING. NOW ALL OF THE MODELS AGREE THAT THE AIR MASS IS NOT
EXPECTED TO BE MUCH COLDER THAN AHEAD OF THE COLD FRONT. ONLY WEAK
COLD AIR ADVECTION FOLLOWS THE COLD FRONT SO WILL BUMP TEMPERATURES
UP FOR TONIGHTS LOW INTO THE 50S FOR THIS REASON.

THREAT FOR THUNDERSTORMS ENDS LATER THIS EVENING AND SOME LINGERING
RAIN SHOWERS WILL CONTINUE TO OCCUR OVER THE EXTREME EAST THIS
EVENING INTO TONIGHT. HIGH PRESSURE BUILDS IN OVER THE AREA RATHER
QUICKLY BRINGING A QUICK END TO THE SHOWERS AND THUNDERSTORM
ACTIVITY.

THE HIGH PRESSURE BECOMES THE DOMINANT WEATHER FEATURE THROUGH
SATURDAY WHEN ANOTHER COLD FRONT SLIDES SOUTH SOUTHEAST INTO THE
AREA. SOME LIGHT RAIN SHOWER ACTIVITY WILL OCCUR WITH THIS FRONTAL
BOUNDARY SATURDAY AFTERNOON AND SATURDAY NIGHT. THE FRONT
PRACTICALLY STALLS BY SUNDAY WITH A LINGERING THREAT FOR SOME
SHOWERS INTO SUNDAY NIGHT.

FLOW BECOMES SOUTHWEST ON SATURDAY ON THE WEST SIDE OF THE HIGH
PRESSURE CENTER AND THIS WILL BRING A RETURN TO WARM AIR ADVECTION
OVER THE REGION. THEN...AS COLD FRONT SLIPS SOUTH ACROSS THE
AREA...TEMPERATURES START TO DROP INTO THE MIDDLE 60S NORTH TO LOWER
70S SOUTH.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS RETURNS FOR MONDAY
NIGHT THROUGH WEDNESDAY AS WARM MOIST AIR RETURNS ON THE BACK SIDE
OF HIGH PRESSURE AND AHEAD OF THE NEXT STORM SYSTEM. FAIRLY STRONG
STORM SYSTEM WILL HELP TO SEND A SURGE OF WARM AIR INTO THE REGION
BY WEDNESDAY. AT THIS POINT SINCE TIMING IS SO CRITICAL...WILL NOT
GO OVERBOARD ON TEMPERATURES ON WEDNESDAY FOR HIGHS. CONVECTIVE
ACTIVITY COULD KEEP TEMPERATURES FROM SURGING DURING THE DAY
WEDNESDAY AS MODELS SUGGEST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
BIGGEST PROBLEMS IN THE TAF WILL BE STRENGTH AND TIMING OF BAND OF
TSRA THAT WILL PROGRESS EAST ACROSS THE TAFS REST OF THIS AFTERNOON
AND LOW MVFR/IFR THAT WILL WRAP ESE INTO THE AREA THIS EVENING.
SOMEWHAT DIFFUSE NATURE OF THE COLD FRONT CROSSING THE AREA WILL
MAKE IT HARD TO EXACTLY PIN DOWN THUNDERSTORMS AT TAF SITES NEXT 6
HOURS SO WILL LARGELY USE RADAR TRENDS AND LATEST HRRR PROGS TO
DECIDE ON THIS. MODEL GUIDANCE STILL INDICATE MOIST LOW LEVELS
TONIGHT ALONG WITH LOW CIGS AND VSBY'S SO WILL STAY FAIRLY CLOSE TO
PREVIOUS FORECAST.

CONDITIONS WILL IMPROVE FRI MORNING AS DAYTIME HEATING TAKES PLACE
AND HIGH PRESSURE MOVES INTO WESTERN OHIO. THE EASTERN TAFS WILL BE
SLOWER TO IMPROVE BUT STILL EXPECT AT LEAST HIGH END MVFR BY END OF
TAF PERIOD.

.OUTLOOK...NON VFR POSSIBLE LATE SATURDAY INTO SUNDAY.

&&

.MARINE...
LOW PRESSURE WILL MOVE ACROSS SOUTHERN LOWER MICHIGAN AND SOUTHEAST
ONTARIO TODAY.  SOUTHEAST WINDS ON THE LAKE EARLY TODAY AT 10 TO 20
KNOTS WILL TURN SOUTHWEST AT 20 TO 30 KNOTS AS THE LOW MOVES
THROUGH.  BEHIND THE LOW A COLD FRONT WILL DROP ACROSS THE LAKE
TURNING WINDS TO THE NORTH OVERNIGHT TONIGHT...AND EVENTUALLY NORTH
TO NORTHEAST ON FRIDAY AS THE LOW PULLS EAST AND HIGH PRESSURE
BUILDS TOWARD THE LAKE. WILL ISSUE A SMALL CRAFT ADVISORY FOR
TODAY...TONIGHT THROUGH EARLY AFTERNOON FRIDAY.  THE NEXT SYSTEM TO
AFFECT THE LAKE WILL COME SATURDAY NIGHT AS A COLD FRONT DROPS
ACROSS THE LAKE. MODEL TIMING DIFFERENCES WITH THE COLD FRONT
WILL SIDE WITH THE FASTER GFS AND EXPECT FRONT SATURDAY NIGHT.  NAM
IS SLOWER WITH PASSAGE AFTER DAYBREAK SUNDAY. THUS FOR SUNDAY WILL
HAVE NORTH TO NORTHEAST WINDS IN THE WAKE OF THE FRONT VS THE NAM'S
SOUTHWEST FLOW. EITHER WAY WOULD EXPECT POSSIBLE SMALL CRAFT
ADVISORY CONDITIONS TO DEVELOP BEHIND THE FRONT SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT FRIDAY FOR LEZ142>149.

&&

SYNOPSIS...REL
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY
AVIATION...ADAMS
MARINE...TK
Hazardous weather outlook, Sep 16, 2:51 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
351 AM EDT THU SEP 16 2010

OHZ003-007>012-089-PAZ001-170800-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-
ASHTABULA LAKESHORE-NORTHERN ERIE-
351 AM EDT THU SEP 16 2010

...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG
GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-OHZ006-013-014-017>023-027>033-036>038-047-
PAZ002-003-170800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-WOOD-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
351 AM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG
GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

The radar

The Cleveland radar (KCLE), 151 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Hail, Wood

When
September 16, 1:46 PM EST
Where
Wood County, Cygnet
Measured
1.25 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.230, -83.650

Thunderstorms produced quarter to half dollar size hail.

Hail, Wood

When
September 16, 2:00 PM EST
Where
Wood County, Wayne
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -83.480

Thunderstorms produced quarter size hail.

Hail, Hancock

When
September 16, 2:15 PM EST
Where
Hancock County, Arlington
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
40.880, -83.630

Thunderstorms produced quarter size hail.

Hail, Sandusky

When
September 16, 2:41 PM EST
Where
Sandusky County, Clyde
Measured
1 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.320, -82.970

Thunderstorms produced quarter size hail.

Thunderstorm Wind, Huron

When
September 16, 3:40 PM EST
Where
Huron County, 1 mi NE of New London
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.090, -82.386

Thunderstorm winds downed two large trees as well as several large limbs. Some powerlines were downed near New London.

Thunderstorm Wind, Lorain

When
September 16, 3:45 PM EST
Where
Lorain County, Avon Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
41.520, -82.020

Thunderstorm winds downed two trees on State Route 83.

Tornado, Wayne

When
September 16, 4:26 PM EST to 4:45 PM EST
Where
Wayne County, 2.52 mi SW of Wooster to 0.3 mi SE of Riceland
Rating
EF2
Path length
11.47 mi
Path width
150 yd
Property damage
$35 million
Reported by
NWS Storm Survey
Coordinates
40.773, -81.963

A tornado touched down in Wayne County two miles southwest of downtown Wooster around 5:26 pm. This tornado strengthened to EF2 intensity and continued on the ground for over 11 miles before finally lifting two miles west of Dalton. Extensive damage occurred along the damage path with dozens of homes and buildings damaged. After the initial touchdown, the tornado quickly intensified to an EF2 as it continued on the ground to the east northeast. The tornado crossed Prairie Lane and Timken Road and then moved across St. Mary's Cemetery. Damage at the cemetery was extensive with 80 of 81 large trees knocked down and over two hundred gravestones broken or toppled. From the cemetery, the tornado crossed Madison Avenue and moved across the Ohio Agricultural Research and Development Center (OARDC). Significant damage occurred on the OADRC campus with several buildings severely damaged. A laboratory in one the buildings was destroyed. Two historic homes on the property sustained significant roof damage and several greenhouses were destroyed. Two barns and a machine shop were also leveled. The 102 year old Secrest Arboretum on the campus lost over 800 trees and many research projects were damaged or destroyed. The tornado tossed and destroyed several vehicles and a lot of farm machinery was also damaged or destroyed. From the OARDC campus, the tornado continued east along Secrest Road damaging or destroying several homes and buildings. The tornado weakened to EF1 intensity as it crossed Sylvan Road and to an EF0 as it crossed Barnard Road. The tornado then remained either an EF0 or EF1 until it lifted near the intersection of Kidron Road and Old Lincoln Way just west of Dalton. A total of nine homes were either destroyed or sustained major damage. Another 90 homes sustained lesser amounts of damage. In addition, at least 50 barns, garages and other outbuildings were damaged of destroyed. Thousands of trees were also toppled along the damage path which was up to 150 yards in width. Twenty eight utility poles were knocked down in Wooster alone and high tension transmission lines were also torn down by the tornado. The downed transmission lines affected four substations and resulted in around a third of Wayne County loosing power right after the tornado. The OARDC campus was closed for over a week and two local school districts had to close on September 17th because of the power outages. Only one very minor injury was reported.

Thunderstorm Wind, Portage

When
September 16, 4:55 PM EST
Where
Portage County, Garrettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
41.280, -81.100

Thunderstorm winds downed several trees along State Route 88.

Thunderstorm Wind, Portage

When
September 16, 4:55 PM EST
Where
Portage County, 0.38 mi NNE of Freedom
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
41.235, -81.146

Thunderstorm winds toppled a tree. The tree landed on a mobile home and caused some damage.

Tornado, Holmes

When
September 16, 5:00 PM EST to 5:05 PM EST
Where
Holmes County, 1.32 mi W of Farmerstown to 1.82 mi E of Farmerstown
Rating
EF1
Path length
3.13 mi
Path width
75 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.478, -81.755

An EF1 tornado touched down in rural Clark Township near the intersection of Township Road 183 and Township Road 190. The tornado then moved east for just over three miles before lifting near the intersection of Township Roads 165 and 166. Several homes and buildings were damaged along the tornado path. Most of the damage was from lost roofing or siding, but a few small outbuildings were also leveled. Dozens of trees were toppled along the damage path which was up to 75 yards in width.

Thunderstorm Wind, Mahoning

When
September 16, 6:50 PM EST
Where
Mahoning County, Petersburg
Measured
61 kt (70 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.920, -80.530

Thunderstorm winds measured at 70 mph downed several trees. At least one home sustained roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyThe tornado archive for Ohio, 2010Warnings in Ohio, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254903, 258310, 254904, 254905, 254906, 258306, 255046, 258308, 258309, 258257, 258307.